Nov. 27 -- Here are some of the latest health and medical news developments, compiled by editors of HealthDay:
Melamine in U.S. Infant Formula No Threat: FDA
Trace levels of the industrial chemical melamine detected in some U.S. infant formulas pose no threat to infants, according to the federal Food and Drug Administration. Just last month, the agency said it couldn't identify any level of melamine exposure as safe for infants, the Associated Press reported.
In China, melamine in formula has killed at least three babies and made at least 50,000 ill. The chemical, used in the production of plastic products, can cause kidney or bladder stones and, in severe cases, kidney failure. There have been no reports of illnesses in the United States.
Previously undisclosed FDA tests showed the agency detected melamine in a sample of one popular infant formula and the presence of cyanuric acid (a chemical relative of melamine) in another brand of formula, the AP said. A third manufacturer admitted it found trace levels of melamine in its infant formula. It's believed the melamine contamination occurred during the manufacturing process.
The three products are sold by Abbott Laboratories, Nestle and Mead Johnson, which produce more than 90 percent of all infant formula made in the United States, the news service said.
An FDA official said it would be a "dangerous overreaction" for American parents to stop feeding infant formula to babies who depend on it.
"The levels that we are detecting are extremely low," Dr. Stephen Sundlof, director of the FDA's Center for Food Safety and Applied Nutrition, told the AP. Parents "should not be changing the diet. If they've been feeding a particular product, they should continue to feed that product. That's in the best interest of the baby."
Former First Lady Barbara Bush in Hospital
Former First Lady Barbara Bush, 83, was admitted to a Houston hospital Tuesday after complaining of pain.
She went to Methodist Hospital as a precaution and all the results for tests she's undergone have been negative, said family spokesman Jim McGrath, the Associated Press reported.
Former president George H.W. Bush was with his wife.
Mrs. Bush suffers from Graves' disease, an overactive thyroid ailment, and experiences teary eyes and double vision as a result of the condition, the AP reported.
Web Health Searches Often Result in 'Cyberchondria'
People who use the Internet to self-diagnosis health problems often mistakenly end up thinking they have a rare illness, according to Microsoft researchers who analyzed Web search results and surveyed 515 people about their online health information search experiences.
"Common, likely innocuous symptoms can escalate into the review of content on serious, rare conditions that are linked to the common symptoms," said study authors Ryen White and Eric Horvitz, Agence France Presse reported.
An example of "cyberchondria" is someone with a headache who concludes it's a sign of a brain tumor.
"A brain tumor is a concerning possibility when a searcher experiences headache. However, the probability of a brain tumor given a general complaint of headache is typically quite low," the researchers said, AFP reported.
"Such escalations from common symptoms to serious concerns may lead to unnecessary anxiety, investment of time, and expensive engagements with healthcare professionals," they added.
Epilepsy Drugs May Cause Skin Reactions in Asian Patients: FDA
Some Asian patients may suffer severe skin blisters and bleeding when treated with certain epilepsy drugs such as Dilantin, Phenytek and Cerebyx, the U.S. Food and Drug Administration says.
Preliminary data indicate that people with a gene called HLA-B1502 may be at increased risk of developing skin problems when taking these drugs. Ten to 15 percent of people from China, Thailand, Malaysia, Indonesia, and the Philippines may carry the gene, as well as 2 to 4 percent of South Asians, the Associated Press reported.
Doctors should monitor patients closely, but there isn't enough information yet to recommend genetic testing, the FDA said. Many patients who develop skin problems do so in the first few months after they start taking the epilepsy drugs.
Last year, the FDA recommended genetic testing for Asian patients taking the epilepsy drug carbamazepine after reports of skin reactions, the AP reported.